Osteoporosis drugs, while intended to make bones stronger, have been found to lead to weaker bones in some patients. Case reports have shown that after long-term use of the medications, certain patients experienced leg fractures and jaw bone deterioration.
The fractures affected the upper thighbone after little or no trauma to the area and, according to reports, affected patients who used the osteoporosis drug Fosamax for five years or more. A study published in the Journal of Orthopaedic Trauma revealed that 19 out of 20 patients with the thigh fractures had used Fosamax for an average of 6.9 years. Osteonecrosis of the jaw, an illness in which a patient's jawbone rots and dies, is another dangerous side effect believed to be caused by bisphosphonates, or bone-building drugs.
Merck, the maker of Fosamax, is investigating the fracture cases to determine whether or not they are more common in drug users. Merck's executive director for clinical research, Arthur Santora, said that while the fractures led to about 5 or 6 percent of all broken hips, drugs like Fosamax decreased the threat of hip fractures for the other 95 percent of patients.